Am I pregnant?
December 3, 2009 1:11 PM   Subscribe

Did antibiotics + unprotected sex get me pregnant?

I am a long time user of a monophasic birth control pill. Due to a sinus infection, I started Omnicef for 10 days on about day 3 of my new pack of pills. Then, I had unprotected sex around day 5 of my cycle. Then, around day 14 of my cycle, I experienced light spotting of pinkish-red blood in the mornings only. It is highly unusual for me to spot.
I have been warned that it's possible that antibiotics can interfere with the way hormones in the pill work, but I have also heard that's not really true. So, at any rate, do you think the antibiotics could cause spotting? Or am I pregnant? :) It's too early for a test to tell.
I have a history of functional ovarian cysts, so I don't know if that actually means I am ovulating or not. At any rate, birth control pills have proved very effective for me for the past 15 years. I am just at a loss to explain ther spotting. Could it be implantation bleeding?
posted by FergieBelle to Health & Fitness (17 answers total)
 
I know someone who got pregnant while on the pill because her acne medication interfered. Not really the same, but beware, shit happens.
posted by hermitosis at 1:12 PM on December 3, 2009


So, you don't know if you're actually pregnant? Here's what Planned Parenthood says about hormonal birth control and antibiotics:

Only one antibiotic is known to make the pill less effective. That is rifampin, a special medication used to treat tuberculosis. The brand names include Rifadin and Rimactane. Other antibiotics do not make the pill less effective.
posted by cooker girl at 1:18 PM on December 3, 2009


Some antibiotics can interfere with the pill's efficacy (as far as I know/have been taught). It's mostly to do with inducing the enzymes that break down drugs, which lowers the concentration of the drug in your blood.
Whether or not you're pregnant, you won't know until you can take a test.
posted by honeybee413 at 1:19 PM on December 3, 2009 [1 favorite]


Until you experience morning sickness or breast tenderness, I would go on the assumption that you aren't pregnant.

Recently, I had a somewhat similar experience and thought "ZOMG, could I be pregnant?" turns out, it was a UTI. I would have rather been pregnant, honestly.

The moral of the story: you can't tell until you actually get a test (and if it *was* implanation bleeding, you would be producing growth hormone and yes, a test would be able to tell) and always use back-up contraception when you're on antibiotics.

Your :) makes me think you *want* to be pregnant, which is another issue entirely and shows that maybe you should be rethinking your birth control regime independent of your antibiotic issue.
posted by grapefruitmoon at 1:20 PM on December 3, 2009


Until you experience morning sickness or breast tenderness, I would go on the assumption that you aren't pregnant.

Yeah, I didn't have either of those two issues when I was pregnant, just as a data point.

But I do agree that it is both way too early to tell and that there are other issues than pregnancy that would jump first to my mind if I encountered unexpected spotting.

I'd wait to see if my period arrived on time, and start worrying only if it didn't.
posted by misha at 1:28 PM on December 3, 2009


My money's on the cysts, personally.
posted by Nattie at 1:39 PM on December 3, 2009 [1 favorite]


You could be pregnant. If you are, there's no way to find out whether it's because of medication interactions, or just because any birth control has failures. But there's really no sense in worrying about it until you get real pregnancy symptoms or have a positive test.
posted by decathecting at 1:53 PM on December 3, 2009


Did you have any stomach/illness related issues that would have caused you to take the pill at the wrong time, or barf it up right after taking it? If not, I wouldn't worry about it, but that is just me and I'm not a doc.

As someone with wacky lady bits, I suggest you get checked out anyway because the spotting is so out-of-place. You could have something else going on in there that needs treatment. Cysts, endometriosis, a fibroid, a space alien. You really never know. Especially if you have pain or discomfort or constipation/diarrhea or are peeing all the time! Or some random other symptoms in that area!
posted by kathrineg at 2:04 PM on December 3, 2009 [3 favorites]


And yeah, maybe hold off on the binge drinking and IV drugs until you know for sure, if there's a chance you'd decide to keep the pregnancy.
posted by kathrineg at 2:05 PM on December 3, 2009


Tests are cheap. Peace of mind is a nice thing - it is much nicer to know than to wonder.

PS: We're happy if you're happy. We're supportive if you aren't happy. We are Metafilter, and we are here for you.
posted by caution live frogs at 2:20 PM on December 3, 2009 [5 favorites]


The only really reliable symptom of pregnancy is a positive pregnancy test. Spotting isn't actually a symptom of pregnancy; implantation bleeding is relatively rare, so don't take the spotting as an indication of anything other than spotting.
posted by Sidhedevil at 2:42 PM on December 3, 2009 [1 favorite]


If you need to know, your GP could draw a beta, which generally gives results as early as one week before you expect your period.
posted by fairytale of los angeles at 2:44 PM on December 3, 2009 [1 favorite]


FWIW, a co-worker of mine got pregnant despite being diligant with her birth control pills. However, when conception occurred she'd been using a prescription nasal spray for bronchitis. Her gyn told her that it was quite possible that the spray had lessened the effect of The Pill (when she got home she looked at the insert that came with the spray; sure enough, one of the contraindications was that it could interfere with oral birth control).
posted by Oriole Adams at 3:01 PM on December 3, 2009


Take a drugstore test. Whether or not other medication interefered with your birth control is pretty academic if you're already knocked up.
posted by obiwanwasabi at 5:07 PM on December 3, 2009


true that most antibiotics don't literally interfere with OC effectiveness; OTOH, all antibiotics can interfere with the OC absorption, if, for example, they give you massive diarrhea. planned parenthood also used to warn against taking stomach-coating antacids for the same reason, but IDK if they do now?
posted by toodleydoodley at 5:15 PM on December 3, 2009


Oral contraceptives, with perfect use, are 97.5 to 99.5 percent effective. Given that there are 40,000 MeFites, it stands to reason, statistically, that some of us would have encountered people who got pregs despite being on oral contraceptives and that that anecdata would in no way refute the extraordinary effectiveness of oral contraceptives.

Get a test, OP--either wait for a drugstore test or go to your doctor and get a test, whichever.
posted by Sidhedevil at 5:21 PM on December 3, 2009


It's possible you're pregnant, but it's also possible that the antibiotics' possible screwiness with your pill caused some spotting. I always use backup protection when I take antibiotics, but I have experienced weird periods (either a little late, a little lighter, or spotting) when I've taken antibiotics.
posted by dumbledore69 at 5:57 PM on December 3, 2009


« Older What non-monetary things could I ask for in my...   |   Convienent store distributors Newer »
This thread is closed to new comments.